Texas, 2020

High Wind in Texas, May 8, 2020

May 8, 2020 · NWS MAF · 2 events in 2 counties and zones

Cold air moving in behind a strong, late season cold front brought high winds to gap areas of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air moving in behind a strong, late season cold front brought high winds to gap areas of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 8, 12:00 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 8, 12:00 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
100 AM CDT Fri May 8 2020

.DISCUSSION...

Please see 06Z aviation discussion below.

&&

.AVIATION...

VFR will continue through the TAF period. A cold front is quickly
advancing southward w/strong wind speeds already observed north
of area terminals. Expect the front to reach KHOB/KCNM around
07Z/08Z followed by the West Texas sites soon after. Sustained
wind speeds around 30-35 kts will be common w/higher gusts
possibly near 50 kts, especially at KMAF. There is also a chance
that BLDU could reduce VSBY around 5-6SM at some TAF sits. Wind
speeds will decrease somewhat this afternoon, but remain gusty out
of the NNE.

&&

PREV DISCUSSION... /issued 246 PM CDT Thu May 7 2020/

DISCUSSION...
A few storms, possibly strong, are possible into early evening
along and e of the dryline from the ern PB into the Lower Trans
Pecos-Big Bend. The dryline will retreat this evening and south
winds will strengthen to 25-30G40mph across the PB. Storms are
not expected follow dryline w as it retreats due to very warm 7h
temps overspreading the dryline. Attention then turns to a strong
cold front that will arrive in the nrn PB near 07Z-08Z/Fri, I-20
09Z-10Z, and w of the Pecos River 11Z-12Z. Preparations should be
made for a widespread higher end advisory level winds (ne
35G55mph) at least across PB, probably a little less so at
FST/PEQ/CNM. After 12Z/Fri 85h winds across the Trans Pecos will
be ne at 30-40kts and as such places like GDP Pass-Marfa will be
especially windy. A High Wind Warning has already been issued for
GDP Pass, but Marfa may need to be included in a warning? The mid
shift will have chance to look at 00Z data before wind arrives in
the Marfa area and we will let the advisory ride for now. Areas of
blowing dust can be expected and an Airport Weather Warning will
likely be needed for MAF. Winds will decrease after 18Z/Fri. Highs
will be much cooler and guidance continues to trend temps down,
other than brief post-frontal clouds there will be afternoon
sunshine, except possibly the far reaches of the Trans Pecos.
Below normal temps will follow Sat AM-Sun AM before the return of
near normal temps Mother's Day afternoon. Minor shrtwv trofs in
flow Sun PM could be enuf for some precip across the wrn half of
the CWFA. Precip potential looks a little better Mon with a more
definitive shrtwv trof and better low-level moisture. Dryline may
shape some Tue with a stalled front just n of CWFA. By Wed models
indicate mid-level pattern has changed to sw flow aloft signaling
an increase in severe tstm potential?

FIRE WEATHER...
Critical fire wx developing w of the dryline where RH have dropped
to as low a 6 percent at Artesia. Winds are still coming up but
still expected to mostly fall into 15-25 mph range, except higher
GDP Mtns. Cold front tonight will bring abrupt wind shift and
much stronger winds between 2 AM-5 AM SE NM and PB.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  48  77  53 /   0   0   0   0
Carlsbad                       76  48  82  54 /  10   0   0   0
Dryden                         80  56  78  56 /  10  10   0   0
Fort Stockton                  74  50  79  55 /  10   0   0   0
Guadalupe Pass                 67  46  75  54 /  10   0   0   0
Hobbs                          72  43  77  51 /   0   0   0   0
Marfa                          71  41  78  48 /  10  10   0   0
Midland Intl Airport           73  48  77  54 /   0   0   0   0
Odessa                         73  48  77  54 /   0   0   0   0
Wink                           77  49  81  54 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 11 AM MDT Friday for Central Lea County-Eddy
     County Plains-Guadalupe Mountains of Eddy County-Northern
     Lea County-Southern Lea County.

TX...Wind Advisory until noon CDT /11 AM MDT/ today for Andrews-
     Borden-Crane-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Guadalupe Mountains Above 7000 Feet-Howard-Loving-
     Martin-Midland-Mitchell-Reagan-Reeves County Plains-Scurry-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from 7 AM this morning to noon CDT today for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Lower Brewster
     County-Marfa Plateau-Pecos-Presidio Valley-Terrell.

     High Wind Warning until 2 PM MDT Friday for Guadalupe and
     Delaware Mountains.

&&

24
Hazardous weather outlook, May 8, 12:43 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 AM CDT Fri May 8 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-082000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
143 AM CDT Fri May 8 2020 /1243 AM MDT Fri May 8 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A strong cold front will bring very windy conditions to much of the
area after midnight. A Wind Advisory is in effect for the Permian
Basin, southeastern New Mexico, and upper Trans Pecos. A High Wind
Warning is in effect for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The High Wind Warning and Wind Advisory will continue through early
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
May 8, 2:51 AM CST to 11:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
May 8, 5:30 AM CST to 8:05 AM CST
Where
Davis Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
State Official
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889796, 889797.